Kentucky, 2019

Flash Flooding and Damaging Winds in Kentucky, June 16, 2019

June 16, 2019 · NWS ILN · 14 events in 7 counties and zones

Severe thunderstorms producing heavy rains developed on a stalled frontal boundary draped across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms producing heavy rains developed on a stalled frontal boundary draped across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 16, 1:03 AM EST, 57 minutes earlier.

Area forecast discussion, Jun 16, 1:03 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
203 AM EDT Sun Jun 16 2019

.SYNOPSIS...
An oscillating frontal boundary will provide a focus for
showers and thunderstorms into early next week. The chance for
additional rain lingers throughout next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Convection is pushing out of the northern counties temporarily
as an MCV heads east. But line of convection continues across
southern Ohio into southeast Indiana. This then extends
northwest to intersect next MCS moving towards the area. The
effective boundary may lift a bit further north with the
approach of this next system but probably not by much. So there
will be an axis favorable for repeated rainfall and potentially
excessive totals. The showers and storms will be continuing into
the morning, so have extended the flash flood watch to noon
Sunday.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
On Sunday, expect the showers and thunderstorms to develop
back across much of the fa as instability increases with the
heating of the day. Kept PoPs in the likely category.
Precipitation chances will linger into Sunday night.

Highs on Sunday will push into the upper 70s to lower 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
An active weather pattern is expected to continue through the long
term time frame.  Several systems will move into the region through
the week.  This will keep precipitation chances in the forecast
everyday from Monday through Friday.  Due to the several rounds of
showers and storms through the week, there will be the potential for
flooding concerns.  Will mention flooding potential in the HWO.  In
addition, there will also be a damaging with threat with some of
these storms.  At this point given some uncertainty with the severe
potential, will only mention on Monday for now in the HWO.

There will be very little day to day variation with temperatures.
High temperatures will generally be in the middle 70s to lower 80s
through the week and Low temperatures are expected to be in the
60s.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Convection will periodically impact the terminals through the
early part of the TAF period. Heavier activity will reduce
visibilities to IFR. In addition, ceilings will fall to MVFR to
IFR at all but the Cincinnati terminals. While confidence is not
high, it does appear that precipitation will diminish after 15Z
with little occurring later in the day. But will have to monitor
trends to see if any storms can develop closer to 00Z. Ceilings
will lift to VFR and eventually scatter after 18Z.

OUTLOOK...Thunderstorms will be possible through Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>080.
KY...Flash Flood Watch until noon EDT today for KYZ091>093.
IN...Flash Flood Watch until noon EDT today for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...KC
NEAR TERM...
SHORT TERM...Sites
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Jun 15, 2:54 PM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
354 PM EDT Sat Jun 15 2019

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-074-077-162000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hocking-Hamilton-
354 PM EDT Sat Jun 15 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additionally, a few isolated strong to severe storms will be possible
this evening through tonight, with gusty winds possible in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional isolated strong to severe storms will be possible Sunday.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ075-080-KYZ089>100-OHZ073-078>082-088-162000-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Clermont-Brown-Highland-
Adams-Pike-Scioto-
354 PM EDT Sat Jun 15 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few isolated strong to severe storms will be possible this evening
into tonight, with gusty winds and locally heavy rainfall being the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional isolated strong to severe storms will be possible Sunday
afternoon and evening and again on Monday afternoon and evening.

Several rounds of thunderstorms are expected through the week.  Due
to the repeated rounds of expected precipitation, there will be the
potential for flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 15, 10:40 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1140 PM EDT Sat Jun 15 2019

OHZ071-072-077>079-160415-
Hamilton OH-Clermont OH-Brown OH-Warren OH-Clinton OH-
1140 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...NORTHERN
CLERMONT...NORTHWESTERN BROWN...SOUTHERN WARREN AND SOUTHWESTERN
CLINTON COUNTIES UNTIL 1215 AM EDT...

At 1139 PM EDT, radar indicated a strong thunderstorm near Loveland,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Loveland, Montgomery, Milford, Blanchester, Morrow, Camp Dennison,
Sixteen Mile Stand, The Village of Indian Hill, Woodville,
Maineville, Owensville, Goshen, Newtonsville, Fayetteville, Midland,
Butlerville, Pleasant Plain, St. Martin, Murdock and State Route 123
at State Route 132.

This includes I-71 in Ohio near mile marker 20.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3929 8433 3940 8399 3934 8391 3925 8387
      3917 8387 3911 8427
TIME...MOT...LOC 0339Z 254DEG 34KT 3923 8421

Franks
Special weather statement, Jun 15, 10:44 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1144 PM EDT Sat Jun 15 2019

INZ080-KYZ089-090-094-160415-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-
1144 PM EDT Sat Jun 15 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SWITZERLAND...
CARROLL...NORTHWESTERN OWEN AND WESTERN GALLATIN COUNTIES UNTIL 1215
AM EDT...

At 1144 PM EDT, radar indicated a strong thunderstorm near Madison,
moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sanders, Sparta, Worthville, Prestonville, Braytown,
Interstate 71 at Mile Marker 52, Langstaff, Wheatley, Locust,
Markland, Moorefield, New Liberty and Mount Sterling.

This includes I-71 in Kentucky between mile markers 41 and 61.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8526 3869 8520 3885 8520 3878 8482
      3852 8491 3855 8500 3856 8501 3857 8504
      3857 8507 3860 8508 3859 8513 3862 8523
      3873 8533 3874 8533
TIME...MOT...LOC 0344Z 286DEG 33KT 3876 8532

Franks
Special weather statement, Jun 15, 11:13 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1213 AM EDT Sun Jun 16 2019

INZ080-KYZ089-090-094-095-160445-
Switzerland IN-Carroll KY-Owen KY-Gallatin KY-Grant KY-
1213 AM EDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SWITZERLAND...EASTERN
CARROLL...NORTHWESTERN GRANT...NORTHERN OWEN AND GALLATIN COUNTIES
UNTIL 1245 AM EDT...

At 1213 AM EDT, radar indicated a strong thunderstorm over Vevay,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Carrollton, Vevay, Warsaw, Florence, Kentucky Speedway, Glencoe,
Ghent, Sanders, Sparta, Interstate 71 at Mile Marker 52, Interstate
71 at US Route 127, Markland, New Liberty, US Route 42 at State Route
184, Elliston, Ethridge, Munk, Long Ridge, Eagle Hill and Napoleon.

This includes I-71 in Kentucky between mile markers 49 and 67.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3869 8515 3879 8512 3879 8468 3878 8466
      3878 8465 3879 8465 3879 8463 3853 8469
TIME...MOT...LOC 0413Z 280DEG 26KT 3872 8506

Franks
Local storm report, Jun 16, 12:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
117 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     FLOOD            1 W NAPOLEON            39.21N 85.35W
06/16/2019                   RIPLEY             IN   LAW ENFORCEMENT

            WATER OVER A PORTION OF MILHOUSEN ROAD. TIME ESTIMATED.

&&

KC
Local storm report, Jun 16, 12:18 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
118 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     FLOOD            SSW HOLTON              39.07N 85.39W
06/16/2019                   RIPLEY             IN   LAW ENFORCEMENT

            WATER REPORTED OVER A PORTION OF US-50 NEAR HOLTON. TIME
            ESTIMATED.

&&

KC
Local storm report, Jun 16, 12:23 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
123 AM EDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FLOOD            2 N AURORA              39.09N 84.90W
06/16/2019                   DEARBORN           IN   LAW ENFORCEMENT

            HIGH WATER REPORTED OVER 1 1/2 LANES OF WILSON CREEK
            ROAD. TIME OF EVENT ESTIMATED.

&&

KC

The radar

The Cincinnati radar (KILN), 66 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Campbell

When
June 16, 2:00 AM EST to 4:00 AM EST
Where
Campbell County, Bellevue to 0.62 mi W of Bellevue
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.080, -84.450

High water was reported at several locations in Fort Thomas.

Flash Flood, Boone

When
June 16, 2:00 AM EST to 4:00 AM EST
Where
Boone County, 4.83 mi E of Constance to 4.79 mi E of Constance
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
39.070, -84.490

A hillside collapsed due to excessive rain along a portion of Licking Pike.

Flash Flood, Kenton

When
June 16, 2:00 AM EST to 4:00 AM EST
Where
Kenton County, 0.75 mi NE of Park Hills to 0.72 mi NE of Park Hills
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.076, -84.519

Interstate 75 was shut down due to high water near 12th Street.

Thunderstorm Wind, Owen

When
June 16, 4:50 AM EST to 5:00 AM EST
Where
Owen County, 2.79 mi ESE of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.640, -84.780

Some trees were reported knocked down.

Thunderstorm Wind, Mason

When
June 16, 5:39 AM EST to 5:49 AM EST
Where
Mason County, 0.67 mi S of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.640, -83.750

Several trees were reported down.

Thunderstorm Wind, Mason

When
June 16, 5:43 AM EST to 5:53 AM EST
Where
Mason County, 2 mi W of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.650, -83.787

Numerous branches up to six inches in diameter were knocked down in Maysville, including a large tree that fell on Jersey Ridge Road.

Thunderstorm Wind, Mason

When
June 16, 5:45 AM EST to 5:55 AM EST
Where
Mason County, 1.28 mi SE of Maysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.639, -83.731

A large tree was knocked down in the Maysville/Mason County Cemetery.

Thunderstorm Wind, Owen

When
June 16, 3:11 PM EST to 3:21 PM EST
Where
Owen County, 1.48 mi NNW of Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.440, -84.880

Multiple trees were reported knocked down along Highway 355 from Gratz to Monterey.

Thunderstorm Wind, Owen

When
June 16, 3:17 PM EST to 3:27 PM EST
Where
Owen County, 1.48 mi SSE of Owenton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.510, -84.820

Multiple trees were blown down along Old Monterey Road.

Thunderstorm Wind, Owen

When
June 16, 3:22 PM EST to 3:32 PM EST
Where
Owen County, 2 mi WNW of Beechwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.431, -84.764

Several trees were knocked down across the southern third of Owen County.

Thunderstorm Wind, Owen

When
June 16, 3:28 PM EST to 3:38 PM EST
Where
Owen County, 0.69 mi N of Lusbys Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.540, -84.700

Multiple trees were blown down along Highway 330 from Owenton to near Corinth.

Thunderstorm Wind, Pendleton

When
June 16, 3:49 PM EST to 3:59 PM EST
Where
Pendleton County, 0.54 mi W of Marcus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.570, -84.460

A tree was reported down across a road.

Thunderstorm Wind, Pendleton

When
June 16, 3:56 PM EST to 4:06 PM EST
Where
Pendleton County, Morgan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.600, -84.400

A tree was reported down across a road.

Thunderstorm Wind, Lewis

When
June 16, 5:20 PM EST to 5:25 PM EST
Where
Lewis County, 1.38 mi N of Charters
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.590, -83.430

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830794, 830812, 830818, 824606, 831302, 831574, 831579, 824607, 824608, 831584, 824610, 824613, 824622, 824650.